Characterisation of Immune and Neuroinflammatory Changes Associated with Chemotherapy-Induced Peripheral Neuropathy
Chemotherapy-induced peripheral neuropathy (CIPN) and associated neuropathic pain is a debilitating adverse effect of cancer treatment. Current understanding of the mechanisms underpinning CIPN is limited and there are no effective treatment strategies. In this study, we treated male C57BL/6J mice with 4 cycles of either Paclitaxel (PTX) or Oxaliplatin (OXA) over a week and tested pain hypersensitivity and changes in peripheral immune responses and neuroinflammation on days 7 and 13 post 1st injection. We found that both PTX and OXA caused significant mechanical allodynia. In the periphery, PTX and OXA significantly increased circulating CD4+ and CD8+ T-cell populations. OXA caused a significant increase in the percentage of interleukin-4+ lymphocytes in the spleen and significant down-regulation of regulatory T (T-reg) cells in the inguinal lymph nodes. However, conditional depletion of T-reg cells in OXA-treated transgenic DEREG mice had no additional effect on pain sensitivity. Furthermore, there was no leukocyte infiltration into the nervous system of OXA- or PTX-treated mice. In the peripheral nervous system, PTX induced expression of the neuronal injury marker activating transcription factor-3 in IB4+ and NF200+ sensory neurons as well as an increase in the chemokines CCL2 and CCL3 in the lumbar dorsal root ganglion. In the central nervous system, PTX induced significant astrocyte activation in the spinal cord dorsal horn, and both PTX and OXA caused reduction of P2ry12+ homeostatic microglia, with no measurable changes in IBA-1+ microglia/macrophages in the dorsal and ventral horns. We also found that PTX induced up-regulation of several inflammatory cytokines and chemokines (TNF-α, IFN-γ, CCL11, CCL4, CCL3, IL-12p70 and GM-CSF) in the spinal cord. Overall, these findings suggest that PTX and OXA cause distinct pathological changes in the periphery and nervous system, which may contribute to chemotherapy-induced neuropathic pain.